Oklahoma, 2019

Hail in Oklahoma, May 8, 2019

May 8, 2019 · NWS OUN · 5 events in 2 counties and zones

An upper wave and cold front sparked a couple severe thunderstorms with large hail on the afternoon and evening of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper wave and cold front sparked a couple severe thunderstorms with large hail on the afternoon and evening of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 8, 6:06 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 8, 6:06 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Norman OK
706 PM CDT Wed May 8 2019

.DISCUSSION...
00Z TAFs.

&&

.AVIATION...
A cold front across northwest Oklahoma will move southeast this
evening with winds becoming northerly behind the front. These
northerly winds may be gusty overnight and into Thursday. MVFR
ceilings will become more widespread overnight.

&&

.PREV DISCUSSION... /issued 405 PM CDT Wed May 8 2019/

DISCUSSION...
An unsettled, cool pattern is expected to continue the next few
days.

For today, a departing complex of showers/storms has resulted in
convective overturning and the recovery of moisture/instability
has been minimal. Isolated to scattered thunderstorms are
developing along and behind a cold front, but the severe weather
appears to be limited by the lack of instability. This convection
would move southeastward with the cold front.

Another shortwave trough is forecast to pivot across the Southern
Plains late tonight into tomorrow. Scattered showers and perhaps
isolated storms are expected, especially across northern Oklahoma.

Abundant cloud cover and some showers will result in a quite a
cold day tomorrow (at least for May) behind the front. High
temperatures for most locations will be in the 50s F--20 to 25 F
below average.

This will set the stage for a cold night with lows in the 40s F
by Friday morning. Some 30s F will be possible across northwest
Oklahoma. More insolation on Friday will result in warmer
temperatures with highs in the 60s F; however, these temperatures
are still well below average.

Another shortwave trough is forecast to approach from the
southwest Friday night into Saturday. Another chance of showers
are expected with the highest chance across southeast Oklahoma.
Some thunder will be possible across southeast Oklahoma with
elevated instability/MUCAPE. This will result in another cool day
with highs in the 60s F.

By early next week, warmer and drier weather is expected with
highs in the 70s F. The next chance of showers/storms will be
Tuesday into Wednesday week as a cutoff low approaches from the
west.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  56  43  63 /  30  30   0  10
Hobart OK         49  57  43  61 /  30  30   0  20
Wichita Falls TX  55  63  46  65 /  20  30   0  10
Gage OK           41  52  38  58 /  10  30   0  20
Ponca City OK     48  55  43  62 /  60  30   0  10
Durant OK         62  70  48  68 /  20  20   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, May 8, 10:56 AM CST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1156 AM CDT Wed May 8 2019

OKZ004>048-050>052-TXZ083>090-091700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1156 AM CDT Wed May 8 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a marginal risk of severe storms this afternoon and
evening across much of Oklahoma and western north Texas.

Timing...
4 PM to 10 PM.

Impacts...
Hail up to the size of half dollars.
Damaging winds up to 60 mph.

Discussion...
A cold front will surge south across Oklahoma and north Texas,
providing a focus for thunderstorm development. Coverage is
expected to remain isolated to scattered, however, some of the
storms may produce hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There is a chance of thunderstorms late Friday into Saturday, and
again Monday and Tuesday, but severe storms are not expected at
this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, May 8, 4:38 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
538 PM CDT Wed May 8 2019

OKZ021-033-034-082315-
Harmon OK-Beckham OK-Greer OK-
538 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR northern Harmon...southwestern
Beckham and northwestern Greer Counties Until 615 PM CDT...

AT 534 PM CDT, a strong thunderstorm was located 11 miles northwest
of Vinson, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3513 10000 3516 9966 3484 9970 3492 10000
TIME...MOT...LOC 2234Z 270DEG 19KT 3503 9998

BRB
Special weather statement, May 8, 5:50 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
650 PM CDT Wed May 8 2019

OKZ033-034-090015-
Harmon OK-Greer OK-
650 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR central Harmon and central Greer
Counties Until 715 PM CDT...

AT 649 PM CDT, strong thunderstorms were along a line extending from
4 miles northwest of Mangum to near Vinson to 9 miles northeast of
Dodson, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3495 10000 3497 9970 3504 9953 3491 9930
      3481 9941 3477 9964 3472 10000
TIME...MOT...LOC 2349Z 323DEG 9KT 3493 9956 3490 9986 3490 9995

BRB
Special weather statement, May 8, 6:17 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
717 PM CDT Wed May 8 2019

OKZ034>036-090045-
Kiowa OK-Greer OK-Jackson OK-
717 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kiowa...southeastern
Greer and northeastern Jackson Counties Until 745 PM CDT...

AT 714 PM CDT, a strong thunderstorm was located 5 miles northwest
of Blair, moving southeast at 20 MPH. Storm spotters reported dime
size hail just northeast of Mangum.

HAZARDS INCLUDE...
Hail up to dime size...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3480 9947 3495 9940 3489 9906 3462 9918
TIME...MOT...LOC 0014Z 303DEG 19KT 3484 9939

BRB
Special weather statement, May 8, 6:41 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
741 PM CDT Wed May 8 2019

OKZ033-036-090115-
Harmon OK-Jackson OK-
741 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR southern Harmon and west central
Jackson Counties Until 815 PM CDT...

AT 740 PM CDT, strong thunderstorms were along a line extending from
near Hollis to near Gould, moving southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Hollis, Gould and McQueen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3473 9998 3477 9969 3455 9954 3457 9990
TIME...MOT...LOC 0040Z 321DEG 15KT 3469 9991 3468 9976

BRB
Special weather statement, May 8, 6:45 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
745 PM CDT Wed May 8 2019

OKZ034>036-090115-
Kiowa OK-Greer OK-Jackson OK-
745 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kiowa...southeastern
Greer and northeastern Jackson Counties Until 815 PM CDT...

AT 743 PM CDT, a strong thunderstorm was located near Blair, moving
southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Altus, Blair, Martha, Headrick, Friendship, Altus Air Force Base,
Warren and Tom Steed Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3487 9929 3475 9897 3464 9908 3464 9910
      3463 9909 3459 9913 3459 9917 3456 9918
      3455 9917 3454 9918 3454 9920 3475 9942
TIME...MOT...LOC 0043Z 311DEG 14KT 3476 9930

BRB
Special weather statement, May 8, 7:18 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
818 PM CDT Wed May 8 2019

OKZ036-090145-
Jackson OK-
818 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR central Jackson County Until 845
PM CDT...

AT 816 PM CDT, a strong thunderstorm was located 5 miles southeast of
Duke, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 mph...

Locations impacted include...
Altus, Olustee, Martha, Elmer, Headrick, Friendship, Altus Air Force
Base and Humphreys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3473 9945 3473 9944 3469 9909 3441 9932
      3444 9936 3445 9935 3446 9936 3446 9938
      3444 9940 3453 9958
TIME...MOT...LOC 0116Z 297DEG 15KT 3463 9948

BRB

The radar

The Altus AFB radar (KFDR), 47 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Jackson

When
May 8, 7:29 PM CST
Where
Jackson County, 2.07 mi N of Olustee
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
34.580, -99.420

Hail, Tillman

When
May 8, 8:17 PM CST
Where
Tillman County, 2.69 mi SE of Tipton Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.430, -99.140

Hail, Tillman

When
May 8, 8:30 PM CST
Where
Tillman County, 0.57 mi E of Frederick
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.390, -99.010

Time estimated from radar.

Hail, Tillman

When
May 8, 8:33 PM CST
Where
Tillman County, 0.57 mi E of Frederick
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.390, -99.010

Hail, Tillman

When
May 8, 8:49 PM CST
Where
Tillman County, Hollister
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.340, -98.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824246, 824247, 824248, 824249, 824250.